Hail, Cottonwood
- When
- August 29, 2:10 PM CST
- Where
- Cottonwood County, 13 mi N of Windom
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.050, -95.117
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 29, 1:34 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 234 PM CDT SUN AUG 29 2004 .DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPR AIR ANALYSIS INDCD BROAD TROF OVR THE UPPR MIDWEST WITH A RIDGE OVR THE SERN US AND ALNG THE WEST COAST. 85KT SPEED MAX WAS DIVING INTO THE NRN PLAINS ON W/NWRLY FLOW ASSOCIATED WITH SHRTWV ENERGY OVR NE WY AND ND. LO LVL MOISTURE CONT TO BE LACKING FM THE NRN PLAINS WITH ONLY A +5 H85 DP AT KLBF. 18Z SUBJECTIVE SFC ANLYS INDCD CDFNT FM KABR TO KMHE TO KONL. PREFRONTAL TROF EXTENDD S INTO CNTRL NEB. THERE WAS ALSO ANOTHER PREFRONTAL TROUGH ALNG THE I-29 CORRIDOR. LATEST SCANS FM KFSD 88-D INDC -TSRA DVLPNG ALNG THE SECOND TROUGH OVR SW MN. FORECAST...UPPR LVL SHRTWV IS NOW OVR WRN MN PER 1845Z WV IMAGERY. THUS MOST OF THE NRN/WRN CWA NOW INTO SUBSIDENCE WHILE THE ERN FA REMAINS IN WEAK LARGE SCALE FORCING FOR LIFT. LATEST MESO-ANALYSIS INDCS ATMOSPHERE ALNG I-29 TROUGH HAS BECOME WEAKLY UNSTABLE AND ONLY WEAKLY CAPPED. THUS WOULD EXPECT ISO/SCT TSRA TO CONT TO DVLP SWD ALNG TROUGH INTO NW IA THRU THE REST OF THE AFTN. WEB-BULB HEIGHTS ARE AROUND 8 K FT AND WITH AROUND 500-1000 J/KG OF MUCAPE WITH SUFFICIENT SHEAR...AN ISO SVR STORM CAN NOT BE RULED OUT...BUT SIG SVR WX NOT EXPECTED. OTHERWISE CDFNT WL BE SLOW TO MV THRU CWA TONIGHT...BUT SHLD CLR BY 12Z MON. HAVE LOWERED GOING LOWS BELOW GUIDANCE OVR THE WRN CWA WITH CLR SKIES/DRY AIR AND LIGHT WINDS. SFC HI SLIDES ACRS THE CWA ON MONDAY WITH MOSTLY CLR SKIES. GOING TMPS LOOK GOOD. NWRLY UPPR LVL FLOW WL CONT THRU TUESDAY WITH WAA KICKING IN ON MON NIGHT THRU TUES NIGHT. SOME MOISTURE RETURN IS LIKELY...BUT AT THIS TIME IT LOOKS LIKE IT WILL BE INSUFFICIENT TO OVERCOME INCREASINGLY WARM MID LVL TEMPS. THUS HAVE LEFT FORECAST DRY. ETA/GFS DIVERGE ON WED AS GFS DVLPS CONVECTIVE VORT OVR NE CO AND LIFTS THIS INTO ERN NEB DURING THE DAY...WHILE THE ETA INCS UPPR LVL RIDGE BUILDING IN WITH VERY WARM TO HOT TMPS. ALTHOUGH CANADIAN/ECMWF SHOWS INDICATIONS OF THIS SHRTWV IN CO...FEEL THE GFS OVER AMPLIFIES FEATURE AND THUS WL LEAVE THE FORECAST DRY. WL NOT GO AS WARM AS THE ETA FOR HIGHS THOUGH AS SOME CLDS FROM WHAT-EVER DVLPS IN NE CO MAY AFFECT HIGHS. EXTENDED...MEDIUM RANGE MDLS SEEM TO BE IN AGREEMENT ON MOVING CDFNT THRU FASTER TOWARD FRI AND THUS HAVE SPED UP TIMING OF PRECIP TO THURS NIGHT. SYSTEM DOES NOT LOOK REAL IMPRESSIVE AND THUS WIDESPREAD PRECIP IS NOT EXPECTED AND WL CONT WITH LO CHC POPS. OTHERWISE WK SFC HI BUILDS IN FOR SAT BEFORE RETURN FLOW STARTS ON SUN. HAVE SIG DECREASED GOING TMPS FOR THE EXTENDED WITH WED/THUR BEING THE WARMEST DAY. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1108 AM CDT SUN AUG 29 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1108 AM CDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...GENERALLY EAST OF A LINE FROM DE SMET SOUTH DAKOTA TO CONCORD NEBRASKA. AT THIS TIME THESE THUNDERSTORMS ARE NOT EXPECTED BECOME SEVERE. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING...OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...GENERALLY EAST OF A LINE FROM IVANHOE MINNESOTA TO SPENCER IOWA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418893.